Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 11, NWS Cheyenne, WY

June 21, 2023Cheyenne County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 21, 2023, 1:24 PM MDT for Cheyenne County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 1:24 PM MDT (19:24 UTC)
Expired
Jun 21, 2023, 2:00 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:45 PM MDTHAIL 2.51 Nw Lorenzo, NEPublic reports 2.25 inch hail in Lorenzo, NE per picture from social media. Damage to vehicles from hail also reported.
Jun 21, 1:46 PM MDTHAIL 1.752 Sse Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 12:33 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WFUS55 KCYS 211924
TORCYS
NEC033-212000-
/O.NEW.KCYS.TO.W.0011.230621T1924Z-230621T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
124 PM MDT Wed Jun 21 2023

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  South central Cheyenne County in the Panhandle of Nebraska...

* Until 200 PM MDT.
    
* At 124 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Sidney Airport, or near Sidney, moving southwest
  at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lorenzo around 140 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 55 and
59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4114 10303 4108 10286 4100 10291 4100 10293
      4101 10321
TIME...MOT...LOC 1924Z 037DEG 14KT 4106 10299 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Hammer
1 follow-up statement
952 
WWUS55 KCYS 211943
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
143 PM MDT Wed Jun 21 2023

NEC033-212000-
/O.CON.KCYS.TO.W.0011.000000T0000Z-230621T2000Z/
Cheyenne NE-
143 PM MDT Wed Jun 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR SOUTH
CENTRAL CHEYENNE COUNTY...
    
At 143 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Sidney Airport, or near Sidney, and is nearly
stationary.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 55 and
59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4114 10303 4108 10286 4100 10291 4100 10293
      4101 10321
TIME...MOT...LOC 1943Z 025DEG 2KT 4107 10298 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Hammer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 21, 11:40 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 11:40 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 AM MDT Wed Jun 21 2023

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Wed Jun 21 2023

Main forecast concern today surrounds the potential for severe
thunderstorms for southeast WY and western NE with multiple
hazards in play including large hail, damaging winds, heavy
rainfall leading to potential flash flooding, and tornadoes
possible.

Currently, latest satellite and radar imagery shows a cold front
positioned north of KCYS that has begun to stall out as low
stratus and fog has developed along the I-80 corridor out to
Sidney. KCYS dropped to 1/4 mile earlier, but seems to be bouncing
back up to 2 miles with similar observations at KSNY and KIBM.
Expecting patchy fog to continue early this morning across
southeast WY through the southern NE Panhandle. Southwest flow
aloft continues with the upper level low to the northwest with
passing shortwave disturbances in the flow across the Rockies
today that will lead to lee cyclogenesis and continued near
surface moisture advection with southeasterly flow bringing mid-60
dew points to western NE and possibly cross in the WY border. An
inverted trough extending northward from CO will lead to a
convergence boundary setting up across the NE Panhandle later
today that will be one focal point for CI in addition to the
Laramie Range. The overnight SPC Outlook update did introduce a
5% tornado probability area east of Cheyenne extending up to
southern Goshen Co and into portions of the southern NE Panhandle.

Steep mid-level lapse rates exceeding 8 C/km ahead of the
shortwave over top of the moist boundary layer will lead to
1500-2000 J/kg MLCAPE developing along the higher terrain by mid-
afternoon. Low level moisture boundary looks to be strongest along
the Laramie Range from Chugwater up through Douglas so could see
a few storms develop here moving east-northeast with 45-50 kt of
0-6 km shear leading to potential severe storms. CAPE profiles
will be largest along the North Platte River valley from Wheatland
through Torrington and Scottsbluff, especially with a lot of
positive area in the hail growth zone (-10C to -30C) leading to
the potential for large hail through the early evening. Surface
easterlies with the Chugwater cyclone will enhance low level SRH,
but looks to be best in the early evening as 700mb flow increases
leading to 0-1 km SRH values climbing above 200 m2/s2. This will
lead to potential tornado development, especially with more
discrete cells whose inflow is not contaminated by colder surface
air from nearby storms.

Now shifting back east, the other area for potential CI will be
near the stalled front/convergence boundary over the NE Panhandle.
CAMs have been hinting at surface northeasterlies across the
northern Panhandle with surface southeasterlies farther south that
could lead to further moisture pooling near the North Platte River
valley. This will lead to near 3500 J/kg of MLCAPE developing with
shear profiles (mainly due to good directional change) well
capable of supercellular structures. While hi-res guidance is not
all in agreement on successful CI before 23z in this area, any
discrete cells that develop in this environment will be capable of
significant large hail with around baseball size possible.
Additionally, hodograph curvature with 0-1 km SRH values
approaching 100 m2/s2 and increased surface vorticity in the
presence of the stalled front could lead to tornado development
late this afternoon. Another hazard to consider will be heavy
rainfall and flash flooding as 1-hr FF guidance for these areas in
1-1.5 inches and Bunkers right-mover motion looks to only be 10
kt over the NE Panhandle.

Ultimately, initially discrete cells will become more widespread
leading to cold pool organization and MCS development in the early
evening through midnight. CAMs are very mixed on the exact locations
of convection today, but all solutions seem to end with a line of
storms propagating eastward through late tonight. While severe
hail will still be possible, this will most likely cut off the
potential for large hail and mostly transition to a damaging wind
threat along with heavy rainfall with possible flash flooding.

tl;dr
Severe thunderstorms likely this afternoon and evening across the
area. Be weather aware this afternoon and have multiple ways to
receive warnings!

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM MDT Wed Jun 21 2023

Forecast still on track. Severe storms are the primary concern for
Thursday and Friday. Followed by a possible high wind event Friday
night into Saturday.

Lingering showers and storms look like a good bet Thursday morning
as upper trough slowly moves east into central Nebraska. Shortwave
ridge moves through fairly quickly Thursday morning with the ridge
axis located along the Kansas/Colorado state line...north into the
Panhandle into western South Dakota by 18Z Thursday. Surface
frontal boundary looks to lay along a line from Denver to Laramie
to Rawlins Thursday afternoon. Begin to see some upper level
energy from the southwest. GFS soundings continue to show a
capping inversion around 640mbs for areas east of the front. Still
forecasting MUCAPE around 2000 J/KG with 0-6km shear around 35kts.
SPC has a Slight Risk area for severe thunderstorms for
Laramie...Albany and southern Platte and Goshen Counties with a
Marginal Risk area out into the Panhandle for Thursday. Will need
to see if overnight stratus breaks up in time for convection
initiation. Could be seeing stratus all day that would limit
convection significantly.

A day 3 Slight Risk for the Panhandle into
Platte/Goshen/Converse/Niobrara Counties for Friday. Friday looks
to be the more significant day for severe thunderstorms as MUCAPE
back up into the 3000J/KG range with 0-6km shear up near 50kts for
Sidney. Mid level capping inversion is wiped out after 18Z
Friday...as upper level low moves through the area.

Strong winds still being advertised on the GFS for Friday night
into Saturday. Closed low pressure system tracks across Montana
Friday night into Saturday. GFS 700mb winds up to 55kts over the
south Laramie Range. Don't see too many high wind events this time
of year...but we could certainly see one during this timeframe.
Winds begin to ease after 15Z Saturday. Associated cold front
with the northern low passage moves into the CWA Saturday
afternoon and through the CWA into Colorado Saturday evening.

Wet pattern continues for Sunday into next week as we see
disturbances moving through the flow on a daily basis.

&&

.AVIATION...(For the 18Z TAFS through late Thursday morning)
Issued at 1140 AM MDT Wed Jun 21 2023

Active weather expected over the next 24 hours with an increasing
risk for severe thunderstorms are the region, mainly impacting the
western Nebraska terminals and KCYS late this afternoon through late
this evening. Once this activity dissipates or pushes east into
central Nebraska tonight, low clouds and fog are expected to
redevelop between 08z and 12z Thursday morning.

HAZARDS/WEATHER TRENDS: Generally quiet between 18z and 20z before
thunderstorms form along or near the Laramie Range and Interstate 25
corridor (impacting KLAR and KCYS). After 20z, storms are expected
to develop and push northeast initially towards the southeast
Wyoming plains and then into western Nebraska between 23z through
03z. IFR to LIFR conditions are expected in these thunderstorms
along with strong winds, hail, and very heavy rainfall. After 08z
tonight, another round of low clouds and fog expected for all
terminals other than KRWL.

&&

.FIRE WEATHER...
Issued at 320 AM MDT Wed Jun 21 2023

Widespread showers and thunderstorms expected today along and
east of the Laramie Range. Wetting rainfall will be likely,
especially across the NE Panhandle through tonight. Showers and
thunderstorms likely again Thursday and Friday, but drier air will
work its way into south-central WY Friday and through the
weekend. Additionally, gusty winds will lead to elevated fire
weather conditions across much of Carbon County through at least
Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jun 21, 1:19 PM MDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Wed Jun 21 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
221930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
119 PM MDT Wed Jun 21 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect this afternoon until 800 PM late this
evening. Thunderstorms will develop and slowly move eastward
across the area. Thunderstorms may contain very large hail greater
than 2 inches in diameter, gusty winds, very heavy rainfall, and a
few tornadoes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Daily chances for afternoon and evening showers and thunderstorms
will continue through Friday. Severe thunderstorms will be
possible.

.Spotter information statement...

Please contact NWS Cheyenne with any storm reports.

WYZ104-109>114-221930-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
119 PM MDT Wed Jun 21 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon. A few thunderstorms may become strong and contain small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 21, 1:22 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
122 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Hail             2 E Sidney              41.13N 102.93W
06/21/2023  M2.00 inch       Cheyenne           NE   Public

            Public reported 2 inch hail just east of
            Sidney, NE per twitter picture with ruler.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:30 PM MDTSpecial Weather StatementCYSSioux45 min
Jun 20, 6:37 PM MDTSevere Thunderstorm WarningCYSSioux38 min
Jun 20, 7:05 PM MDTSevere Thunderstorm WarningCYSSioux16 min
Jun 20, 7:15 PM MDTSevere Thunderstorm WarningCYSSioux45 min
Jun 20, 7:51 PM MDTSpecial Weather StatementCYSDawes54 min
Jun 20, 11:13 PM MDTSevere Thunderstorm WarningCYSSioux47 min
Jun 21, 1:29 AM MDTSpecial Weather StatementCYSSioux46 min
Jun 21, 12:49 PM MDTSevere Thunderstorm WarningCYSCheyenne41 min
Jun 21, 1:08 PM MDTSevere Thunderstorm WarningCYSCheyenne52 min
Jun 21, 1:11 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne49 min
Jun 21, 2:00 PM MDTSevere Thunderstorm WarningCYSCheyenne30 min
Jun 21, 2:22 PM MDTSpecial Weather StatementCYSMorrill23 min
Jun 21, 2:27 PM MDTSpecial Weather StatementCYSKimball33 min
Jun 21, 2:48 PM MDTSevere Thunderstorm WarningCYSKimball42 min
Jun 21, 2:54 PM MDTSevere Thunderstorm WarningCYSKimball51 min
Jun 21, 3:09 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff51 min
Jun 21, 3:19 PM MDTSpecial Weather StatementCYSBanner41 min
Jun 21, 3:39 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball51 min
Jun 21, 3:57 PM MDTSpecial Weather StatementCYSScotts Bluff33 min
Jun 21, 4:22 PM MDTSpecial Weather StatementCYSSioux23 min
Jun 21, 4:39 PM MDTSevere Thunderstorm WarningCYSSioux51 min
Jun 21, 4:54 PM MDTFlash Flood WarningCYSKimball3 hr
Jun 21, 5:10 PM MDTSevere Thunderstorm WarningCYSSioux50 min
Jun 21, 5:27 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSSioux28 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.